MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG PIGALILEO NAV PAC SPEED-PINS 3.2 65 (6X); ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG PIGALILEO NAV PAC SPEED-PINS 3.2 65 (6X); ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75009338
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/14/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after surgery had been performed, the post-op x-rays showed that the tip of the drill pin had snapped inside of the tibia and is still in situ.It is unknown if a revision surgery will be performed to retrieve the piece.It is also unknown the current status of the patient.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that the tip of a drill speed pin (75009338) snapped inside the tibia.The tip was left in situ, as it can be seen on the post operative x-rays.The batch number of the device in question, used in treatment, was not reported, and no additional information related to the case was received upon request.A batch related product history review could not be conducted.A complaint history review showed only this current complaint for the part in scope since 2017.The ifu (lit.No.12.24, ed.07/10) states that the all instruments may only be used in their original condition.Before used the functionality of surgical instruments should be checked.The risk of a broken pin is covered through our risk management files.A thorough medical assessment cannot performed, as no information was received.However, it is stated that the potential for corrosion and local irritation/migration of the pin-tip fragment cannot not be ruled out.The device is neither manufactured nor intended for implantation, no long-term exposure data is available.The root cause for the breakage of the tip cannot be determined after investigation.Regarding the part, further actions are not deemed necessary.Should additional information become available, this complaint will be reassessed.Smith and nephew will monitor this part for further similar issues.

Brand Name
PIGALILEO NAV PAC SPEED-PINS 3.2 65 (6X)
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11112561
Report Number9613369-2021-00002
Device Sequence Number17046276
Product Code LXH
UDI-Device Identifier07611996100525
UDI-Public07611996100525
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75009338
Device Catalogue Number75009338
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer03/25/2021
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date04/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;